Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 175, NWS Mobile, AL

June 24, 2020Baldwin County, Escambia County, Alabama; Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2020, 2:56 PM CDT for Baldwin County, Escambia County, Alabama; Escambia County, Santa Rosa County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 2:56 PM CDT (19:56 UTC)
Expired
Jun 24, 2020, 3:45 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS54 KMOB 241956
SVRMOB
ALC003-053-FLC033-113-242045-
/O.NEW.KMOB.SV.W.0175.200624T1956Z-200624T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
256 PM CDT Wed Jun 24 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  Central Escambia County in south central Alabama...
  Western Santa Rosa County in northwestern Florida...
  Escambia County in northwestern Florida...

* Until 345 PM CDT.

* At 256 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of I65 And AL 113 to 12 miles south of
  Gulf Shores, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
  Gonzalez, Gulf Shores, Foley, Pace, Brewton, Orange Beach,
  Goulding, Century, Flomaton, Lillian, Myrtle Grove, Bon Secour,
  East Brewton and Molino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3022 8777 3114 8744 3126 8703 3126 8686
      3022 8723
TIME...MOT...LOC 1956Z 248DEG 30KT 3120 8742 3008 8777 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:34 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 24, 1:34 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
134 PM CDT Wed Jun 24 2020

.NEAR TERM /Now Through Thursday/...Upper level shortwave energy will
move through an upper trough stretching south over the Lower
Mississippi River Valley through the Near Term. The first batch
moves across the Southeast this afternoon into tonight, with the
next round expected later tonight through Thursday. A low level
ridge is stretching west over the northern Gulf, creating deep southerly
low level flow and keeping moisture levels high. Precipitable h20
values reported from the KLIX and KJAN upper air sites ranged from
1.8" to 2.1", well above normal for the date. An upper ridge
stretching west over the Gulf of Mexico helps to direct the energy
exiting the Lower Mississippi River upper trough in an east-
northeast direction, and for the fore the forecast area, bringing a
better chance of rain to inland areas of the forecast area through
the Near Term.

Strong to severe storms remain possible over the forecast area this
afternoon into tonight. A combination of MLCapes approaching
2500J/kg, the soupy airmass over the forecast area and nearby, along
with a bit of help from a weak 850mb speed max on the southeast side
of an embedded low level trough moving across the Southeast will
help to create favorable conditions for convective downbursts.
Guidance is advertising DCape values approaching 1000J/kg on the
leading edge of the rain, enhancing any damaging downburst winds
that may occur. Weak tornadoes may also be possible, especially if a
storms follows a previous outflow boundary, but with 0-1km helicity
values advertised of 100m^2/s^2, strong/long track tornadoes are not
indicated. Will need to monitor, with this morning's weather not
quite following what the guidance is saying. With the linear nature
of winds in the model soundings, with bulk shear values of 30-35kts,
linear/bowing segments in the convection bringing strong downburst
winds is expected mode of damage. A Severe Thunderstorm watch will
be issued shortly for our Al/Fl counties except for Choctaw in
effect until 9 PM CDT/02Z.

Looking at temperatures, with better chance of convection across
portions of the forecast area along and north of I-65, better
heating south will bring temperatures closer to seasonal norms, with
below normal high temperatures. Rain cooling overnight will bring
below seasonal low temperatures north of I-65, around to a bit above
southeast.
/16

&&

.AVIATION...
18Z issuance...General VFR conditions were noted across the forecast
area at 17z, with local mid to low end MVFR conditions noted in areas
of ran and thunderstorms along and west of the Alabama and
Mississippi state line. As the area of rain and thunderstorm move
east over the area this afternoon, local drops to MVFR levels along
with locally strong and variable winds near the thunderstorms are
expected, with impacts to operations expected. There is expected to
be a lull later this evening into the overnight hours, but another
round of convection is expected to begin affecting the forecast area
by sunrise Thursday. Again, local drops to mid to low end MVFR
levels are expected in and near scattered to numerous showers and
thunderstorms. Southerly winds are expected through the forecast,
generally ranging from 5 to 10 knots. Locally higher near the
thunderstorms.
/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Jun 24, 11:40 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

&&

10
Local storm report, Jun 24, 11:41 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

&&
Local storm report, Jun 24, 11:44 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

            ROTATING WALL CLOUD REPORTED BY WEATHER
            SPOTTER.

&&

10
Special weather statement, Jun 24, 12:33 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
1233 PM CDT Wed Jun 24 2020

ALZ052-053-055-241815-
Clarke AL-Monroe AL-Washington AL-
1233 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES
UNTIL 115 PM CDT...

At 1233 PM CDT, the strong thunderstorm was located 7 miles southwest
of Wagarville, or 9 miles southeast of Chatom, moving northeast at 55
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie and
McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 8825 3142 8836 3177 8784 3136 8758
TIME...MOT...LOC 1733Z 240DEG 46KT 3138 8812
Special weather statement, Jun 24, 1:34 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
134 PM CDT Wed Jun 24 2020

ALZ055-056-241915-
Monroe AL-Conecuh AL-
134 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE AND CENTRAL CONECUH COUNTIES UNTIL 215 PM CDT...

At 133 PM CDT, the strong thunderstorm was located near Peterman, or
5 miles east of Monroeville, moving northeast at 50 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Peterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3142 8725 3154 8732 3174 8719 3157 8703
TIME...MOT...LOC 1833Z 231DEG 41KT 3154 8723
Special weather statement, Jun 24, 2:33 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT Wed Jun 24 2020

ALZ057-058-242015-
Butler AL-Crenshaw AL-
233 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES UNTIL 315 PM
CDT...

At 233 PM CDT, the strong thunderstorm was located 4 miles south of
Greenville, moving northeast at 40 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville and Highland Home.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama.

LAT...LON 3164 8663 3178 8676 3196 8652 3196 8641
      3203 8641 3204 8640 3204 8641 3205 8640
      3205 8630 3197 8630 3197 8620 3196 8619
      3193 8618 3189 8617
TIME...MOT...LOC 1933Z 232DEG 35KT 3176 8663

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:02 PM CDTSevere Thunderstorm WarningMOBClarke, Washington28 min
Jun 23, 7:11 PM CDTSpecial Weather StatementMOBChoctaw94 min
Jun 23, 8:34 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington3 hr
Jun 24, 11:53 AM CDTSevere Thunderstorm WarningMOBMobile, Washington37 min
Jun 24, 12:20 PM CDTSevere Thunderstorm WarningMOBClarke, Washington11 min
Jun 24, 12:33 PM CDTSpecial Weather StatementMOBClarke, Washington42 min
Jun 24, 12:46 PM CDTSpecial Marine WarningMOB89 min
Jun 24, 1:07 PM CDTSevere Thunderstorm WarningMOBClarke38 min
Jun 24, 1:09 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile66 min
Jun 24, 1:19 PM CDTTornado WarningMOBBaldwin, Mobile56 min
Jun 24, 1:34 PM CDTSpecial Weather StatementMOBMonroe41 min
Jun 24, 1:34 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington56 min
Jun 24, 1:38 PM CDTSevere Thunderstorm WarningMOBConecuh52 min
Jun 24, 1:45 PM CDTTornado Warning Tornado observedMOBClarke, Mobile, Washington30 min
Jun 24, 1:56 PM CDTTornado Warning Tornado observedMOBBaldwin, Clarke, Mobile, Monroe31 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile52 min
Jun 24, 2:10 PM CDTSpecial Marine WarningMOB95 min
Jun 24, 2:11 PM CDTTornado WarningMOBBaldwin, Escambia50 min
Jun 24, 2:18 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Mobile, Monroe, Washington42 min
Jun 24, 2:33 PM CDTSpecial Weather StatementMOBButler42 min
Jun 24, 2:50 PM CDTSevere Thunderstorm WarningMOBButler, Clarke, Conecuh, Escambia, Monroe, Wilcox40 min
Jun 24, 3:26 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox49 min
Jun 24, 3:44 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia46 min
Jun 24, 3:48 PM CDTSpecial Marine WarningMOB60 min
Jun 24, 3:48 PM CDTSpecial Marine WarningMOB87 min
Jun 24, 3:54 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw66 min
Jun 24, 4:03 PM CDTSpecial Weather StatementMOBCovington42 min
Jun 24, 4:22 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw53 min
Jun 24, 5:51 PM CDTSpecial Marine WarningMOB84 min
Jun 24, 3:46 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa44 min
Jun 24, 4:27 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa63 min
Jun 24, 5:37 PM CDTSpecial Weather StatementMOBOkaloosa38 min
Jun 24, 5:46 PM CDTSevere Thunderstorm WarningMOBOkaloosa29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.